Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 230, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2008, 7:32 PM EDT for Bartow County, Floyd County, Gordon County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2008, 7:32 PM EDT (23:32 UTC)
- Expired
- May 18, 2008, 8:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Bartow County, GA, Floyd County, GA, Gordon County, GA
The radar
The Atlanta radar (KFFC), 117 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 182332
SVRFFC
GAC015-115-129-190015-
/O.NEW.KFFC.SV.W.0230.080518T2332Z-080519T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
732 PM EDT SUN MAY 18 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTOW COUNTY IN NORTHWEST GEORGIA
NORTHEASTERN FLOYD COUNTY IN NORTHWEST GEORGIA
SOUTHWESTERN GORDON COUNTY IN NORTHWEST GEORGIA
* UNTIL 815 PM EDT
* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED HAIL. THIS
STORM WAS LOCATED NEAR EVERETT SPRINGS...MOVING SOUTHEAST AT 35
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OOSTANAULA...SHANNON...ADAIRSVILLE...FOLSOM...CASSVILLE AND PINE
LOG.
THIS STORM HAS A HISTORY OF PRODUCING UP TO QUARTER SIZED HAIL.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3415 8472 3438 8526 3442 8523 3444 8517
3448 8516 3453 8513 3437 8465 3435 8465
TIME...MOT...LOC 2332Z 295DEG 33KT 3442 8511
$$1 follow-up statement
000
WWUS52 KFFC 182353
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT SUN MAY 18 2008
GAC115-129-190003-
/O.CAN.KFFC.SV.W.0230.000000T0000Z-080519T0015Z/
FLOYD GA-GORDON GA-
753 PM EDT SUN MAY 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GORDON AND
NORTHEASTERN FLOYD COUNTIES IS CANCELLED...
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3415 8472 3429 8502 3440 8500 3440 8498
3438 8498 3440 8496 3438 8495 3440 8492
3437 8465
TIME...MOT...LOC 2353Z 295DEG 33KT 3433 8490
$$
GAC015-190015-
/O.CON.KFFC.SV.W.0230.000000T0000Z-080519T0015Z/
BARTOW GA-
753 PM EDT SUN MAY 18 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR BARTOW COUNTY...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL. THIS STORM WAS LOCATED NEAR ADAIRSVILLE...MOVING SOUTHEAST AT
35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FOLSOM...CASSVILLE...PINE LOG AND WHITE.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3415 8472 3429 8502 3440 8500 3440 8498
3438 8498 3440 8496 3438 8495 3440 8492
3437 8465
TIME...MOT...LOC 2353Z 295DEG 33KT 3433 8490
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:30 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 18, 6:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 630 PM EDT SUN MAY 18 2008 .UPDATE... SHRA/TSRA ARE PERSISTING MUCH LONGER AND WITH GREATER INTENSITY THAN EARLIER EXPECTED. GFS PROGGED THAT ALL ACTIVITY WOULD BE GONE BY 00Z. THAT IS CLEARLY NOT GOING TO BE THE CASE. STILL FEEL THAT ACTIVITY IS THIRIVING LARGELY ON DAYTIME HEATING AND WILL DIE QUICKLY AFTER 9 PM. NONETHELESS...HAD TO INCREASE POPS IN THE NORTH AND EXPAND FURTHER SOUTH INTO THE NORTHERN PARTS OF CENTRAL GA FOR 00Z-06Z PERIOD. NO OTHER CHANGES MADE AT THIS TIME. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... HIGH AMPLITUDE PATTERN WITH DOMINATING POLAR VORTEX TO REMAIN IN PLACE. CONCERN FOR THE SHORT TERM REMAINS THAT OF SEVERAL SHORT WAVES EMBEDDED WITHIN THE LARGE NORTHEAST U.S./SOUTHEAST CANADA POLAR VORTEX THAT WILL ROTATE SOUTHEASTWARD THROUGH THE AREA. THE FIRST SUCH WAS MOVING INTO SE TN/NW GA AND AT 16Z WAS EVIDENT ALONG A TRI-MSL LINE. SCT SHRA NOTED ALONG THE FRONT. ACTIVITY IS ALMOST COMPLETELY DYNAMICALLY DRIVEN BY UPPER SUPPORT AND COLD AIR ALOFT AS THERMODYNAMIC ENVIRONMENT IS NOT FAVORABLE WITH SFC AIR MASS REMAINING QUITE DRY WITH DEWPOINTS IN THE 50S. JUST A HINT OF INSTABILITY ACROSS THIS AREA...LIS 0 TO -1. NONETHELESS...SPC HAS OUTLOOKED THE NW CORNER FOR SLIGHT RISK OF SVR. I AM NOT REALLY SOLD ON THIS AT THIS POINT AND DO NOT PLAN TO ADVERTISE SUCH IN THE HWO OR ZONES AT THIS TIME. FEEL ANY THREAT OF SEVERE WOULD BE VERY LIMITED AND MOST LIKELY PEA-SIZED HAIL. SO FAR THE ACTIVITY TO OUR NW HAS BARELY MANAGED TO EVEN MUSTER ANY LIGHTNING. A WEAK SFC BOUNDARY WILL BE PUSHED BY THIS FIRST DISTURBANCE TO NEAR THE GA BOUNDARY...THEN STALL AND AWAIT THE NEXT DISTURBANCE ROTATING AROUND THE UPPER LOW TO BE PUSHED FURTHER SOUTH INTO THE CWA TUE. THIS SYSTEM APPEARS TO COME THROUGH THE AREA A LITTLE SOONER THAN INDICATED YESTERDAY...MOVING INTO N GA EARLY TUE...THEN INTO CENTRAL GA BY AFTERNOON. SFC MOISTURE AND INSTABILITY ARE SLIGHTLY MORE FAVORABLE FOR SHRA/TSRA ACTIVITY WITH THIS SECOND SYSTEM TUE. HOWEVER...IT IS IMPORTANT TO NOTE THAT NONE OF THE SYSTEMS THIS WEEK HAVE ANY DEEP SFC BASED GULF MOISTURE WITH WHICH TO WORK. ALL ARE DISTURBANCES ROOTED WITHIN NW FLOW ALOFT AND BASICALLY AN UNFAVORABLE SFC ENVIRONMENT. CONSEQUENTLY...THE THREAT FOR SEVERE SHOULD REMAIN LOW AS WELL. CANNOT RULE OUT MARGINALLY SEVERE HAIL WITH A FEW STORMS...ESPECIALLY TUE...GIVEN RELATIVELY COLD AIR ALOFT UNDER THE CYCLONIC INFLUENCE OF THE UPPER LOW...BUT THAT SHOULD BE ABOUT THE EXTENT OF IT. MAV MOS DID POORLY LAST NIGHT...BUT PATTERN SLIGHTLY DIFFERENT TONIGHT THAN LAST NIGHT. WOULD EXPECT SLIGHTLY COOLER READINGS NORTH...BUT SIMILAR MINS CENTRAL/SOUTHERN AREAS OF THE CWA. THE MET MOS SEEMED TO HAVE A BETTER HANDLE ON THE PATTERN TONIGHT. .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE MODELS APPEAR TO BE CONSISTENT IN AN UNUSUALLY DRY...MILD WEATHER PATTERN SETTING UP FOR THE LATER PART OF THE WEEK AND INTO THE MEMORIAL DAY WEEKEND. GFS/ECMWF VERY CONSISTENT THROUGH THE EXTENDED PERIODS IN DEVELOPING AN EXTREMELY HIGH AMPLITUDE...BASICALLY 3-WAVE PATTERN ACROSS THE U.S...WITH DEEP TROUGHS ALIGNED ALONG THE WEST AND EAST COAST AND A VERY HIGH AMPLITUDE RIDGE ALIGNED ALONG THE MS RIVER. A BAROCLINIC ZONE DEVELOPS ACROSS THE EC/SE U.S. AT THE BEGINNING OF THE EXTENDED PERIOD...THEN SLOWLY RETROGRADES WESTWARD FROM GA INTO AL/MS BY THE END OF THE EXTENDED AS NEAR NORTHERLY MERIDIONAL FLOW DEVELOPS OVER THE EASTERN STATES UNDER THE VERY HIGH AMPLITUDE PATTERN. THE BAROCLINIC ZONE WILL LIKELY SUPPORT ONE ADDITIONAL CHANCE OF CONVECTION THU AS THE AIR MASS BECOMES SLIGHTLY MORE MOIST AND UNSTABLE. HOWEVER...AS WITH THE SHORT TERM SYSTEMS...ANY ACTIVITY WILL ONCE AGAIN BE ORIGINATED WITH NW/N FLOW ALOFT AND DEEP SFC-BASED GULF MOISTURE REMAINS SHUT OFF WITH THIS PATTERN. BEYOND THIS FRI-SUN...MUCH DRIER AIR BEINGS TO WORK INTO THE AREA FROM THE NE PUSHING THE BAROCLINIC/CONVECTIVE ZONE WEST INTO THE LOWER MS VALLEY. 12Z GFS SHOWING MEAN RH OF 20 PERCENT OR LESS ACROSS MUCH OF THE EASTERN 1/4TH OF THE NATION BY THE WEEKEND. TEMPS WARM INTO THE -6C RANGE AT 500MB. THIS COMBINED WITH THE VERY DRY SFC AIR MASS SPREADING INTO THE REGION FROM FROM THE N/NE WILL RESULT IN A VERY STABLE ENVIRONMENT WITH NIL POPS AND MOSTLY SUNNY SKIES FOR THE MEMORIAL DAY WEEKEND. TEMPS WILL BE BELOW SEASONAL NORMALS...ESPECIALLY AT NIGHT...UNDER THE INFLUENCE OF A LARGE NEW ENGLAND HIGH AND A BACK DOOR FRONT SCENARIO. DEWPOINTS WILL BE UNUSUALLY LOW IN THE 50S FOR LATE MAY...LEADING SUPPORT TO UNUSUALLY COOL/PLEASANT NIGHTS FOR THIS TIME OF YEAR. CONSISTENT WITH THE EXPECTED PATTERN...EACH RUN OF THE MEX GUIDANCE CONTINUES TO SUPPORT COOLER AND COOLER TEMPS IN THE EXTENDED PERIODS. IT NOW APPEARS THAT IT COULD BE AROUND 01 JUN BEFORE WE REALLY GET INTO A TYPICAL SUMMERTIME DIURNAL CONVECTIVE PATTERN. && .FIRE WEATHER... FIRE WEATHER CONCERNS APPEAR MINIMAL OVER THE NEXT COUPLE OF DAYS. RH VALUES TODAY GENERALLY ABOVE 40 PERCENT. A CONTINUED SLIGHT INCREASE IN DEWPOINTS THROUGH TUE SHOULD KEEP RH VALUES WELL ABOVE CRITICAL FIRE WEATHER THRESHOLDS. WIND SPEEDS ARE EXPECTED TO REMAIN BELOW CRITICAL THRESHOLDS...THUS NO RFW OR FWW FOR THIS FORECAST PACKAGE. && .AVIATION... SHRA/TSRA ACROSS N GA SHOULD STAY N OF THE TAF SITES. MOST OF THE CLOUDS AROUND THE AREA ARE MID TO HIGH LEVEL CLOUDS AND ONCE THE FRONT MOVES THROUGH THEY WILL LIFT ABOVE 12KFT. WINDS WILL CONTINUE OUT OF THE W TO SW TURNING TO THE NW ONCE THE FRONT MOVES THROUGH BETWEEN 10Z-14Z. WINDS ARE A BIT GUSTY RIGHT NOW BUT WITH THE GRADIENT RELAXING OVER THE NEXT FEW HOURS WILL SEE WINDS MAINLY IN THE 5-10KT RANGE AFTER 00Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 56 81 63 86 58 / 20 5 10 30 20 ATLANTA 57 80 64 82 60 / 10 5 10 30 20 BLAIRSVILLE 50 74 58 74 51 / 20 10 20 40 20 CARTERSVILLE 52 79 59 79 56 / 20 5 20 30 20 COLUMBUS 60 85 65 87 66 / 10 0 5 20 20 GAINESVILLE 55 78 60 79 57 / 20 5 10 30 20 MACON 58 84 60 88 65 / 10 0 5 20 20 ROME 52 80 59 80 57 / 10 5 20 40 10 PEACHTREE CITY 53 81 59 83 58 / 10 5 10 30 20 VIDALIA 64 86 63 89 66 / 10 0 5 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 19/01
Hazardous weather outlook, May 18, 11:40 AM EDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1140 AM EDT SUN MAY 18 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191015- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1140 AM EDT SUN MAY 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH GEORGIA AND PARTS OF CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT WILL APPROACH NORTH GEORGIA BY LATE THIS AFTERNOON. AT THE SAME TIME..A WEAK UPPER LEVEL DISTURBANCE WILL LIFT NORTHEAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. .PRIMARY HAZARDS... THE PRIMARY HAZARDS WITH ANY THUNDERSTORMS THAT DEVELOP WILL BE STRONG AND GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DISCUSSION... INSTABILITY AND MOISTURE WILL INCREASE THIS AFTERNOON AND INTO THIS EVENING WHILE A WEAK COLD FRONT DROPS INTO THE REGION. CAPES WILL BE IN THE 300 TO 700 RANGE THIS AFTERNOON WITH LIFTED INDICES AROUND 0 TO -2. WHILE THUNDERSTORMS COULD DEVELOP NORTH OF A LINE FROM COLUMBUS TO MACON TO LOUISVILLE...THE AREAS NORTH OF A CEDARTOWN TO GAINESVILLE LINE WILL BE THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT...MAINLY BETWEEN 2 PM AND 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 18, 6:51 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 651 PM EDT SUN MAY 18 2008 GAZ002-011-182315- 651 PM EDT SUN MAY 18 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND HEAVY RAIN IN CHATTOOGA AND EXTREME SOUTHWEST WALKER COUNTIES UNTIL 715 PM EDT... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF CLOUDLAND...MOVING EAST AT 35 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...HEAVY RAIN...AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS CHATTOOGA AND EXTREME SOUTHWEST WALKER COUNTIES THROUGH 715 PM EDT. THE BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 18, 7:12 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 712 PM EDT SUN MAY 18 2008 GAZ011-012-019-182345- 712 PM EDT SUN MAY 18 2008 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND HEAVY RAIN IN NORTH FLOYD...CHATTOOGA AND SOUTHWEST GORDON COUNTIES UNTIL 745 PM EDT... AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMMERVILLE...MOVING SOUTHEAST AT 40 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...HEAVY RAIN AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS NORTH FLOYD...CHATTOOGA AND SOUTHWEST GORDON COUNTIES THROUGH 745 PM EDT. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, May 18, 7:23 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
723 PM EDT SUN MAY 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL SUMMERVILLE 34.48N 85.35W
05/18/2008 E1.00 INCH CHATTOOGA GA COUNTY OFFICIAL
PENNY TO QUARTER-SIZED HAIL WAS OBSERVED AT THE 911
CENTER.
&&
RABNearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.